Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Grand Junction, CO

July 20, 2006Delta County, Montrose County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2006, 4:30 PM MDT for Delta County, Montrose County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2006, 4:30 PM MDT (22:30 UTC)
Expired
Jul 20, 2006, 7:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Delta County, CO, Montrose County, CO

The radar

The Grand Junction radar (KGJX), 50 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 20, 2:30 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT THU JUL 20 2006

.SHORT TERM (TODAY THROUGH SATURDAY)...
TODAYS ACTIVITY HAS BEEN LATER TO START BUT WITH PLENTY OF MOISTURE
IN PLACE WE ARE GOING GOOD OVER THE USUAL HIGH LOCATIONS. VAD WINDS
SHOWING SW FLOW AT 15 KTS IN LOWER THREE GATES IN LINE WITH MORNING
SOUNDING. CELLS LINING UP WITH THIS FLOW BUT SHOW VERY LITTLE
MOTION. EXPECT HEAVY PRECIP TO REMAIN LOCALIZED...AND HANDLED BY
ADVISORIES.

TIMING ON SHORT WAVE DROPPING IN FROM MONTANA TONIGHT AN ISSUE WITH
LATEST PROG DELAYING IT ABOUT 6 HOURS. THIS WAVE IS LOSING ENERGY
AND SHOULD NOT PHASE WITH MAX HEATING.

AS HIGH PRESSURE DOME RETREATS TO NEVADA WE WILL CUT OFF THE
INFLUX OF MOISTURE STARTING MID DAY FRIDAY. THERE WILL BE ENOUGH
RESIDUE MOISTURE TO KEEP ISOLD TSRA ALONG FAVORED HIGH LOCATIONS WITH
MUCH LESS TREAT FOR THE VALLEYS. CURRENT FORECAST TREND FOR DRYING
AND WARMING LOOKS REASONABLE SO ONLY MINOR TWEAKING DONE. DJC/21

.LONG-TERM (SATURDAY NIGHT THROUGH THURSDAY)...
BY SATURDAY NIGHT A LARGE HIGH PRESSURE CELL LOOKS TO BE FIRMLY
SETTLED OVER THE GREAT BASIN. TEMPERATURES WILL AGAIN INCREASE TO
ABOVE NORMAL READINGS...WITH SCATTERED TRIPLE DIGITS LIKELY. THESE
CONDITIONS WILL REMAIN THROUGH AT LEAST MID WEEK.

A SERIES OF WAVES ARE FORECAST TO ROTATE THROUGH THE HIGH...MAKING
IT A FAIRLY DIRTY RIDGE. HOWEVER...GFS FORECASTING LITTLE MOISTURE
TO WORK WITH. THERE WILL BE SOME MID LEVEL MOISTURE THAT COULD
SUPPORT CONVECTION EACH DAY...BUT MAINLY IN THE HIGHER TERRAIN. THE
POSSIBILITY OF DRY LIGHTNING WILL BE A CONCERN NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJC/BA
Hazardous weather outlook, Jul 20, 6:00 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUL 20 2006

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS
EVENING.  MANY STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS...BUT LOCALIZED HEAVY RAIN WILL OCCUR
WITH SOME OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS WILL BE LOWER AND PRIMARILY CONFINED TO THE WESTERN
COLORADO MOUNTAINS AND SOUTHWEST COLORADO.

TUESDAY AND WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS OVER SOUTHWEST COLORADO...BUT ISOLATED AFTERNOON STORMS
OVER EASTERN UTAH AND NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.